Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

Rockwood Clinical Frailty Scale (CFS 1–9): Geriatric IADL/ADL Triage Formula

Assign Kenneth Rockwood's revised 9-level Clinical Frailty Scale (CFS 1 Very Fit to CFS 9 Terminally Ill) from baseline 2-week pre-illness terminal status, basic BADL dependence, IADL dependence, and symptom limitation.

Anchor frailty to baseline status 2 weeks BEFORE acute illness—never today's ED delirium!

Kenneth Rockwood et al. (CMAJ 2005; revised 9-point CFS 2.0 in 2020) created the Clinical Frailty Scale (CFS 1 to 9) now used across perioperative anesthesia, TAVR cardiology, oncology, and ICU triage! Rule #1 of Rockwood scoring: ALWAYS assess the older adult's baseline function 2 weeks PRIOR to the acute hospital presentation—not how weak they look in an ED stretcher with pneumonia!

Follow the functional hierarchy cleanly from top to bottom: if life expectancy < 6 months without severe baseline frailty -> CFS 9 (Terminally Ill); else if approaching end-of-life and unable to recover from minor illness -> CFS 8 (Very Severely Frail); else if completely dependent for personal care (BADLs: bathing, dressing, feeding) -> CFS 7 (Severely Frail); else if needs help with ALL outside IADLs plus bathing/housekeeping -> CFS 6 (Moderately Frail); else if needs help with high-order IADLs (finances, transport, heavy housework, medications) -> CFS 5 (Living with Mild Frailty, the landmark >= 5 Frailty Cutoff!); else if independent in IADLs but symptoms limit activities ("slowed up") -> CFS 4 (Living with Very Mild Frailty); else CFS 1–3 Non-Frail (3 Managing Well, 2 Fit, 1 Very Fit vigorous exercise)!

CFS Score (1–9)CFS 2.0 DescriptorFunctional Anchor (2 Weeks Pre-Illness)Perioperative / Geriatric Flag
CFS 1 – 3Very Fit / Fit / Managing WellIndependent in all BADLs & IADLs; no limiting symptomsRobust Non-Frail (< 5)
CFS 4Living with Very Mild FrailtyIndependent, but symptoms slow/limit daytime activityPre-Frail — Rehab prehab
CFS 5Living with Mild Frailty (>= 5!)Needs help with high-order IADLs (finances, meds, shopping)Frail (>= 5): CGA & Delirium Bundle
CFS 6 – 7Moderate (6) to Severe (7) Frailty6 = Partial BADL/all IADL help | 7 = Complete personal careHigh Surgical/ICU Morbidity Risk
CFS 8 – 9Very Severe (8) / Terminally Ill (9)8 = End-of-life dependent | 9 = < 6 mo prognosisGoals-of-Care & Palliative Alignment

Automated 9-Point Rockwood Clinical Frailty Scale (CFS 1–9) Calculator

Maps Terminal <6mo (B2), BADL status 0–3 (B3: 0=Indep, 1=Partial/Bathing, 2=Complete Care, 3=End-of-Life), High-Order IADL help 0/1 (B4), and Activity/Exercise level 1–4 (B5: 1=Symptoms Slow, 2=Managing Well, 3=Active Fit, 4=Vigorous Very Fit) to CFS 1–9.

=IF(OR(B2 < 0, B2 > 1, B3 < 0, B3 > 3, B4 < 0, B4 > 1, B5 < 1, B5 > 4), "Invalid CFS Inputs", IF(B2 = 1, 9, IF(B3 = 3, 8, IF(B3 = 2, 7, IF(B3 = 1, 6, IF(B4 = 1, 5, 5 - B5))))))

Comprehensive Geriatric Assessment (CGA) Frailty Cutoff (CFS >= 5)

Classifies patients at the validated CFS >= 5 frailty threshold vs CFS 4 Very Mild vs CFS 1–3 Robust.

=IF(IF(B2 = 1, 9, IF(B3 = 3, 8, IF(B3 = 2, 7, IF(B3 = 1, 6, IF(B4 = 1, 5, 5 - B5))))) >= 5, "Frail (CFS >= 5: Trigger Geriatric CGA & Delirium Prevention)", IF((5 - B5) = 4, "Very Mild Frailty / Pre-Frail (CFS 4)", "Non-Frail Robust (CFS 1-3)"))

Try the example

Use the original values or change them to test your understanding.

Further reading